0
Critical Care |

Feeling Blue? Cyclophosphamide Induced Methemoglobinemia FREE TO VIEW

Rajveer Sangera, DO; Bryon Johnson, DO
Author and Funding Information

Mercy Hospital, Des Moines, CA


Chest. 2015;148(4_MeetingAbstracts):253A. doi:10.1378/chest.2224540
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Posters III

SESSION TYPE: Original Investigation Poster

PRESENTED ON: Wednesday, October 28, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: Methemoglobinemia is a blood disorder in which an abnormal amount of methemoglobin, a form of hemoglobin, is produced. Methemoglobinemia can be inherited or acquired through exposure to certain drugs or chemicals, including certain chemotherapeutic agents which are not traditionally known to cause this condition.

CASE PRESENTATION: We present the case of an eighty-year old female with a recent diagnosis of B-cell Lymphoma, who was admitted to the hospital by her oncologist secondary to worsening dyspnea. She was discharged from the hospital three days prior after a five-day hospital stay for induction of Hyper-CVAD (Cyclophosphamide, Vincristine, Adriamycin, and Dexamethasone) chemotherapy treatment. Upon re-admission, the patient's pulse-oximetry showed oxygen saturation between 83-86%. Co-oximetry was performed showing an oxyhemoglobin level of 56.4% and methemoglobin level of 42%. The patient was transferred to the intensive care unit for closer evaluation as she was hypoxic on 15L of oxygen. No medications could be initially attributed to her profoundly elevated methemoglobin level; therefore, methylene blue therapy was initiated immediately at a dose of 2 mg/kg over five minutes. A methemoglobin level was re-checked after six hours and was 1.2% (normal <1.5%) and supplemental oxygen was titrated down. Peripheral blood smear was interpreted as pancytopenia secondary to recent cyto-toxic exposure. Over the remainder of her hospitalization, the patient's methemoglobin level remained normal, and she did not require any supplemental oxygen upon discharge.

DISCUSSION: Methemoglobin levels >30% are considered life threatening and in our patient the level was 42%. A literature search was done to learn more about the induction therapy the patient received during her previous hospital admission and to search for any connection with methemoglobinemia. Case reports of cyclophosphamide causing methemoglobinemia have been reported but not at severe life threatening levels as in our patient.

CONCLUSIONS: The purpose of this case report is to present a clinical presentation of an uncommon etiology of methemoglobinemia, and to serve as a reminder that quickly recognizing and diagnosing this clinical condition can be life-saving. It is especially important to rapidly initiate treatment in patients who are already functionally anemic, as was the case in our patient who had pancytopenia secondary to recent cyto-toxic exposure.

Reference #1: Agarwal N, Nagel RL, Prchal JT. Dyshemoglobinemias. In: Disorders of Hemoglobin: Genetics, Pathophysiology, and Clinical Management, 2nd ed, Steinberg M (Ed), 2009. p.607.

Reference #2: Barker SJ, Tremper KK, Hyatt J. Effects of methemoglobinemia on pulse oximetry and mixed venous oximetry. Anesthesiology. 1989;70(1):112.

Reference #3: Shehadeh N, Dansey R. Cyclophosphamide induced Methemoglobinemia. Bone Marrow Transplantation (2003) 32, 1109-1110. doi:10.1038/sj.bmt.1704278.

DISCLOSURE: The following authors have nothing to disclose: Rajveer Sangera, Bryon Johnson

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543